Posted by Dana Hinders on April 5, 2012
Many people, even those who do not have children of their own, find themselves wondering why there seems to be such a rise in the number of children diagnosed with autism each year. It’s likely that many causes are contributing to the rise in autism, one of which is the increased number of women taking antidepressants.
A recent study, Antidepressant Use During Pregnancy and Childhood Autism Spectrum Disorders, revealed that women who take antidepressants within a year before giving birth have an increased risk of giving birth to an autistic child. When the medication was taken during the first trimester of pregnancy, the risk of autism increased fourfold. This was even after adjusting for the mother’s age and other contributing environmental factors. The study was published in the Archives of General Psychiatry and used participants from the Kaiser Permanente Medical Care Program in Northern California. The women were taking selective serotonin reuptake inhibitors, a class of antidepressants which includes medications such as Lexapro, Prozac, Zoloft, and Celexa.
All drugs, even over-the-counter medications, carry the risk of potential side effects. The increased risk of autism, however, is especially troubling. Even relatively mild forms of autism can cause difficulties for a child throughout school. Severe cases of autism can limit one’s ability to live independently and to form meaningful relationships with others.
In the United States, it’s estimated that one out of every 11 women of childbearing age are taking antidepressants. For some women, these medications are absolutely necessary for them to be able to function effectively on a daily basis. For others, especially those suffering from only mild depression, alternative treatments such as meditation or counseling would likely be as effective without risking potential harm to their unborn children.
Women who are currently taking antidepressants who wish to become pregnant will want to speak to their doctor about adjusting their dosage or possibly tapering off of the medication. Abruptly stopping antidepressants can cause serious withdrawal symptoms. Tapering off the medication gradually is the safest approach. In many cases, a doctor will recommend using fluoxetine (Prozac) as part of the process due to its relatively long half life.